Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 270, NWS Jackson, MS

July 8, 2004Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 8, 2004, 5:23 PM CDT for Scott County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 5:23 PM CDT (22:23 UTC)
Expired
Jul 8, 2004, 6:10 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 082223
SVRJAN
MSC123-082310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 610 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARPERVILLE...OR ABOUT 8 MILES NORTH OF
  FOREST...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FOREST AT 545 PM CDT
  BE NEAR I-20 EXIT 80 AT 555 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3254 8939 3254 8965 3227 8964 3227 8936

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:06 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 3:06 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT THU JUL 8 2004

.SHORT TERM...
REGIONAL 88D IMAGERY HAS BEEN LIT UP AGAIN THIS AFTERNOON. TWO AREAS
OF SHRA/TSRA ACTIVITY HAVE BEEN FEATURED THUS FAR. THIS FIRST OVER
MY NORTHEAST ZONES IN AREA OF GOOD LOW LEVEL THETA-E RIDGING. THIS
AREA OF SLOW MOVING TSRA HAVE DUMPED COPIOUS AMOUNTS OF RAINFALL...
WITH MANY REPORTS OF FLOODED ROADS/CARS. THE SECOND AREA IS
ASSOCIATED WITH THE SEA BREEZE FRONT MOVING INTO MY SOUTHERN ZONES.
ELSEWHERE...WIDELY SCT TSRA HAVE DEVELOPED.

TONIGHT AND FRIDAY...WILL MAKE A LAST MINUTE CALL ON POPS FOR
TONIGHT...BUT MY GUT FEELING IS THAT LOW END SCT SHOULD SUFFICE. ALL
THE ACTIVITY SHOULD DWINDLED AFTER SUNSET. WENT PERSISTENCE FOR LOW
TEMPS TONIGHT AND KEPT HIGHS NEAR SEASONAL AVERAGES NEAR 90.
CONSENSUS SUGGESTS THAT FRIDAY AFTERNOON WILL BE RATHER SIMILAR TO
TODAY. SCT SHRA/TSRA ACTIVITY SHOULD BEGIN TO ERUPT AROUND THE NOON
HOUR...OR SHORTLY THEREAFTER...WHILE THE SEA BREEZE FRONT MOVES IN
FROM THE SOUTH.  PLACED HIGHEST POPS...NEAR 50 OVER MY SOUTHWEST
ZONES TAPERING TO 30S IN THE NORTHEAST. WITH VERY LITTLE IN THE WAY
OF FLOW ALOFT...ANY ACTIVITY WILL BE SLOW TO EXIT A PARTICULAR
AREA.  KEPT HWO SILENT. MID LEVEL TEMPS WILL BEGIN TO SLOW
RISE...LAPSE RATES WILL RELAX AND INSTABILITY WILL NOT BE AS HIGH AS
THE PAST 2 OR 3 DAYS.

SATURDAY AND SUNDAY...UPPER LEVEL RIDGING WILL TAKE HOLD OF THE
AREA. WITH 500MB HEIGHTS RISING ABOVE 594 DM AND 850 MB TEMPS
APPROACHING 18C...TEMPS WILL RISE AND POPS WILL DROP. EXPECT HIGHS
IN THE MID 90S BY SUNDAY WITH ONLY A SLIGHT CHANCE OF AN AFTERNOON
SHRA OR TSRA. IN FACT...WOULD NOT BE SURPRISED TO SEE A LACK OF
CONVECTIVE ACTIVITY ON SUNDAY. DEWPOINTS WILL REMAIN IN THE 71 TO 75
RANGE THESE DAYS...RESULTING IN AFTERNOON HEAT INDICES AROUND 105.

.LONG TERM...
MED RANGE GUIDANCE IN FAIRLY GOOD AGREEMENT THIS PERIOD. UPPER LEVEL
RIDGING WILL SLOWLY SHIFT TO THE DESERT SOUTHWEST MONDAY THROUGH
WEDNESDAY. WITH 500MB HEIGHT ABOVE 592 DM AND 850 MB TEMPS HOVERING
AROUND 18C...MONDAY WILL FEATURE HIGHS IN THE MID 90S AND LOW POPS.
AS THE UPPER RIDGE SHIFTS TO THE WEST HEIGHTS WILL LAX
SOMEWHAT...BUT 850 TEMPS WILL STAY IN THE 17-18C RANGE. THUS
CONTINUED TYPICAL SUMMERTIME TEMPS IN THE 93-95 RANGE. GENERALLY
FOLLOWED THE LEAD OF ENSEMBLE GFS MOS. DEWPOINTS WILL STAY IN THE
LOWER 70S MON THRU WED...THIS WILL RESULT IN HEAT INDICES
CONSISTENTLY BETWEEN 100 AND 105.

A BIT OF UNCERTAINTY CLOUDS THE FORECAST FROM MIDWEEK ONWARD. THE
UPPER RIDGE WILL PARK ITSELF OVER THE WEST AND BEGIN TO AMPLIFY.  IN
RESPONSE...A TROUGH OVER CENTRAL/EASTERN CANADA WILL AMPLIFY AND
MOVE SOUTHEASTWARD INTO THE EASTERN CONUS. JUST HOW MUCH
AMPLIFICATION WILL TAKE PLACE IS UP TO DEBATE. THE OPS EURO...UKMET
AND GFS AGREE THAT ENOUGH AMPLIFICATION WILL TAKE PLACE TO WEAKEN
THE RIDGE OVER THE LOWER MS RIVER VALLEY WHILE KEEPING THE MAIN CORE
OF THE ENERGY OVER THE GREAT LAKES REGION.  MEANWHILE AT THE
SFC...THESE SOLUTIONS STALL A BOUNDARY TO OUR NORTH.  OVERALL THE
GFS ENSEMBLES SUPPORT THIS EVOLUTION...HOWEVER DISTINCT TIMING
DIFFERENCES ARE OFFERED. HAVE OPTED TO DECREASE HIGHS A FEW DEGREES
FOR THURSDAY AND INCREASE RAIN CHANCES DURING THE AFTERNOON/EVENING
PERIODS WED AND THUR.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON    71  91  71  92  73  /  30  40  30  20
MERIDIAN   70  91  70  93  72  /  30  40  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

GAGAN
Hazardous weather outlook, Jul 8, 2:15 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT THU JUL 08 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091915-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
215 PM CDT THU JUL 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH JULY 15.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 8, 2:30 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLASH FLOOD      STARKVILLE              33.46N 88.82W
07/08/2004                   OKTIBBEHA          MS   EMERGENCY MNGR

            FLOODING ALONG HIWAY 82 WEST OF STARKVILLE.

&&

LJW
Local storm report, Jul 8, 2:44 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG 10 W EUDORA             33.12N 91.44W
07/08/2004                   CHICOT             AR   LAW ENFORCEMENT

            TREES DOWN AND ROOFS BLOWN OFF TWO OUTBUILDINGS IN
            CENTER.

&&

LJW
Local storm report, Jul 8, 2:46 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLASH FLOOD      STARKVILLE              33.46N 88.82W
07/08/2004                   OKTIBBEHA          MS   EMERGENCY MNGR

            FLOODING ALONG HIWAY 82 WEST OF STARKVILLE. 11 CARS
            FLOATING ALONG HIWAY 82 REPORTED BY EMERGENCY MANAGER.

&&

LJW
Local storm report, Jul 8, 3:30 PM CDT, 1 hour 53 minutes before
JANWRKLSR 0000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT THU JUL 8 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            ON HIWAY 12             99.99N -999.99W
07/08/0004                   CHOCTAW            MS   UNKNOWN
 LOW WATER CROSSINGS FLOOD WATERS COVER THE RODE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:03 PM CDTFlash Flood WarningJANChoctaw, Montgomery, Oktibbeha, Webster2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.